Thunderstorm Wind, Armstrong
- When
- September 27, 10:39 PM CST
- Where
- Armstrong County, 15.2 mi SSE of Goodnight
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.820, -101.120
A microburst/heat burst process from anvil rainfall associated with weak storms in the area led to an isolated severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A microburst/heat burst process from anvil rainfall associated with weak storms in the area led to an isolated severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 5:28 PM CST, 5 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 628 PM CDT Mon Sep 27 2021 .AVIATION... For the 00Z TAFs: Main concern in the near term is whether or not the showers/thunderstorms scattered across the area impact any of the terminals. Have decided to leave the thunder mention out, as latest satellite detection of lightning shows dwindling only with coverage of storms. Likely will miss the terminals. Otherwise, we will have high clouds around through this period with wind speeds picking up tomorrow afternoon to around 15-20 knots gusting closer to 30 knots. Guerrero && .PREV DISCUSSION... /Issued 316 PM CDT Mon Sep 27 2021/ SHORT TERM...Today through Tomorrow Night... The upper low can be seen spinning over western New Mexico on mid-level water vapor satellite imagery with a plume of moisture over most, if not all of the Panhandles this afternoon. Mid to high level cloud cover extends across the forecast area and continues to limit the heating potential especially in areas that have been under continuous cloud cover across the western Texas Panhandle. A few light showers have moved across the southwest Texas Panhandle through the morning hours, but most of these showers have likely not been reaching the ground due to significant dry air in the lower levels. Additional isolated showers and storms are occurring near Lubbock and moving north, but struggle to maintain themselves with little to no instability present farther north near Amarillo. There remains a slight chance for some isolated showers and storms to pop up this evening across portions of the southern Texas Panhandle, but dry air looks to quickly filter in aloft behind this main plume of mid-level moisture. Going into tomorrow, the upper low swings northeast into south central Colorado with 30 to 40 knot south southwesterly winds aloft providing some dynamics for storm maintenance. At the surface, a trough sets up with a dryline across the central to eastern Panhandles by the afternoon/evening hours. There appears to be enough of a lifting source to initiate some isolated storms across the far eastern Panhandles during the afternoon hours with the best instability farther east into western Oklahoma and north central Texas. The chance for a severe storm cannot be ruled out with damaging wind gusts as the main threat. However, large hail cannot be ruled out as storms remain discrete earlier on in an environment with modest mid-level lapse rates. Rutt LONG TERM...WEDNESDAY THROUGH MONDAY... As the first moisture starved upper low lifts NE, another deepening trough will replace it across the Rockies. Models do not agree on the evolution of this system as the operational GFS continues to keep the trough slightly weaker, more open, positively tilted and progressive, while the ECMWF and GEM continue to close the H5-H25 low off at least briefly just south of the Four Corners on Thursday. There are certainly members of the GEFS that support the slower and more cut off solution and the H5 ensemble mean has been a bit slower that the operational model as well. If anything the 12Z models converged a bit more toward a middle ground solution WRT the movement and track of the H5 low. The first shot at precipitation with this system will come as the assoc cold front moves across the region Wed night. Again models are not in good agreement, but this has more to do with the handling and placement of a SFC low and dry line feature over the region. The GFS and NAM12 show the low and a trough that separates the arid desert air to the SW and higher moisture along H85 theta-e axis well to the east and therefore do not generate precipitation with the FROPA while the ECMWF is most agressive in holding the low/trough further west allowing the front to encounter much better low level moisture in the eastern Panhandles. Hard to say which is more likely to be correct this far out and have not change NBM 30-50 POPs mainly across the NE half of the area and favoring the far NE corner. That said, if low level dry air surges and reaches the OK border, we will not see much storms with the FROPA Wed night. Hopefully as NAM and CAMs reach this period, we can refine, but gut feel is moisture may stay just east limiting potential in the Panhandles. Generally the fast frontal passages tend to pan out, and did undercut the NBM highs on Thu anticipating the front will be through much of the area by sunrise. Also tweak winds towards the higher values shown in the NBM 90th percentile. The evolution of the upper low and location of where the SFC front stalls out (at least temporarily) will be key for POPs and QPF Thu into Sat. Feel the dynamics of the upper low and moisture it draws north above the frontal surface should lead to at least some overrunning type showers with Friday being the best chance for rain even if drier solutions pan out. If the ECMWF and GEM verify, precip chances will be high from Thu all the way though early Sat and there would be much greater QPF potential, but these models show the front stalled just south of the area by early Friday and perhaps even show it backing up as a warm front as a frontal wave moves NE from W TX into OK. There are certainly GEFS members supporting both camps. Given all the uncertainty, hard to argue with the NBM POPs sowing CHC ranges on Thu, likely POPs Fri and decreasing back to mostly CHC again for early Saturday. It is difficult to say much about the QPF potential and values have been falling. WPC is now showing 1/2" to 1 1/2" values Thu through Sat favoring the SE, but confidence remains low given model uncertainty and drier operational GFS. With the front, clouds and potential precip, temps are are expected to generally be slightly below normal after Wednesday. Jet patter is extremely chaotic late in the period providing little confidence in the latter periods and into early next week. Gittinger && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 256 PM CDT Mon Sep 27 2021 OKZ001>003-TXZ001>020-317-281000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 256 PM CDT Mon Sep 27 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms may develop this afternoon and evening across the southwest and south central Texas Panhandle. If storms form, they are expected to remain below severe levels at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few isolated thunderstorms are possible across the far southeast Texas Panhandle Tuesday afternoon. A storm or two may become severe with large hail and damaging wind gusts as the main threats. Thunderstorms will be possible across parts of the Oklahoma and Texas Panhandles Wednesday afternoon through Sunday night. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 04:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984821.